Alabama, 2018

Drought in Alabama, February 1 to 13, 2018

February 1 to 13, 2018 · NWS BMX · 17 events in 17 counties and zones

Much above normal rainfall during the first half of the month of February erased rainfall deficits across all of Central Alabama and brought all counties below Severe Drought (D2) status.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Much above normal rainfall during the first half of the month of February erased rainfall deficits across all of Central Alabama and brought all counties below Severe Drought (D2) status.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 31, 11:43 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 31, 11:43 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1143 PM CST Wed Jan 31 2018

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
Through Tonight.

High pressure shifts eastward off the Atlantic coast tonight in
advance of a weak upper level trough and surface cold front.
Moisture increases, but expect any shower activity to remain
quite isolated until after sunrise. Will not carry any pops for
the overnight period. With increasing cloud cover and southerly
winds, overnight lows will be around 15 degrees warmer tonight,
with mid 30s far east to mid 40s west.

14

.LONG TERM...
Thursday through Wednesday.

An overall unsettled pattern sets up for the extended period with
broad upper-level troughing for much of the CONUS and ridging across
the Southwest US. Several impulses/shortwave troughs move through
the larger-scale trough in the next 7 days, leading to a few
rounds of wet weather for Central AL.

First, the elongated trough is stretched through the Midwest and
Central US on Thursday. A cold front associated with this trough
will push through Western TN during the day on Thursday as
southwesterly flow picks up across Central AL, increasing moisture
in a zone of height falls. High resolution models continue to show
at least scattered showers possible early Thursday ahead of the main
front that remains off to our north and west through the afternoon.
By Thursday night, the front begins to push into our northwestern
counties and will slide southeastward through all of Central AL
during the overnight hours Thursday night into Friday morning. I
have kept mention of rain being likely in the forecast, but it's
worth noting that some of the higher resolution models hint at the
band of rain along the front breaking apart as it pushes through, so
we may not see widespread rain. The front has pushed south of our
area by Friday morning, ending our rain chances with high pressure
building in across the area.

The surface high pressure slides through the Ohio River Valley on
Friday and into the Mid-Atlantic States by Saturday morning. This
will shift our winds from northerly to a more easterly flow as the
850mb ridge slides across the Gulf States. That ridge has pushed
east of us by Saturday afternoon/evening as another trough begins to
dig southward through the Great Plains. With troughing to our west
and ridging to our east, expect a more southerly flow to develop
over Central AL, increasing moisture once again ahead of another
cold front.

Models have come into better agreement with the overall timing of
this weekend's system with a surface low developing and moving
through the Gulf States late Saturday night into Sunday. Models
still disagree on the strength of this low as it moves through
Alabama and into Georgia. The GFS intensifies the Low quicker than
the ECMWF does, which results in more wrap-around moisture on the
backside of the low. This also brings in the colder air more
quickly than the ECMWF. I've continued to edge my forecast closer
to the ECMWF, which keeps the trough open at 850mb and the surface
low more broad. This pushes the precip out of our area before the
sub-freezing temperatures move in, limiting any chances for
winter precip across Central AL. The GFS solution would result in
at least some small chance of a winter mix in the northern-most
counties late Sunday night into Monday morning as the low pressure
system is moving out and the upper trough axis swings through.
However, since the GFS hasn't shown strong run to run consistency,
confidence is low in its solution at this time.

A brief period of dry weather expected Monday into Tuesday as the
high pressure slides eastward just to our north and we fall under
low level ridging. Both the GFS and ECMWF then bring another trough
through the region Wednesday into Thursday, which would lead to
another round of increased rain chances. Models differ in timing on
this system in the middle of next week, but both have it moving
through with temperatures above freezing, so don't expect any winter
precip concerns with that system either.

25/Owen

&&

.AVIATION...
06Z TAF Discussion.

The forecast trend appears on track. Clouds are increasing
quickly, and adjusted the ceilings accordingly. Still held
everyone in MVFR. Rain chances increase in the afternoon and
continue into the evening hours. Winds will be gusty right along
the cold front at the tail end of the forecast period.

Surface high pressure has pushed east of the area and a cold front
was inching our way from the west. This has increased the pressure
gradient over the state and therefore the winds. The lightest
winds will be southeast overnight while some of the northern
terminals remain at 6-9kts.

Southerly winds and isentropic lift will allow moisture and
subsequent cloud development of the area overnight. It appears the
best lift and moisture will be between 015-025. The cold front
will affect terminals north by 00z and south around 04z. The best
rain chances are near and just behind the front.

75

&&

.FIRE WEATHER...

Rain chances and moisture return tomorrow and tomorrow night,
with more significant rain chances expected by Sunday. There are
no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     38  57  33  43  26 /  10  40  70   0   0
Anniston    37  59  35  45  27 /  10  30  70   0   0
Birmingham  46  60  34  45  29 /  10  40  70   0   0
Tuscaloosa  47  63  36  48  29 /  10  40  70   0   0
Calera      44  62  36  47  29 /  10  30  70   0   0
Auburn      41  60  41  50  30 /   0  30  50  10   0
Montgomery  45  64  43  51  31 /  10  30  50  10   0
Troy        43  64  45  53  32 /   0  30  40  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jan 31, 3:19 AM CST, 20 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
319 AM CST Wed Jan 31 2018

ALZ011>015-017>050-011230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
319 AM CST Wed Jan 31 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Pickens

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Pickens forecast zone
Reported by
Drought Monitor
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D0 category.

Drought, Tuscaloosa

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
Drought Monitor
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Bibb

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Bibb forecast zone
Reported by
Drought Monitor
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D0 category.

Drought, Shelby

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D0 category.

Drought, Talladega

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Talladega forecast zone
Reported by
Drought Monitor
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D0 category.

Drought, Walker

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Walker forecast zone
Reported by
Drought Monitor
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Jefferson

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Blount

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Blount forecast zone
Reported by
Drought Monitor
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, St. Clair

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
St. Clair forecast zone
Reported by
Drought Monitor
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Etowah

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Etowah forecast zone
Reported by
Drought Monitor
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Cleburne

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Cleburne forecast zone
Reported by
Drought Monitor
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Calhoun

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Macon

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Bullock

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Bullock forecast zone
Reported by
Drought Monitor
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Russell

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Pike

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Pike forecast zone
Reported by
Drought Monitor
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

Drought, Barbour

When
February 1, 12:00 AM CST to February 13, 12:00 PM CST
Where
Barbour forecast zone
Reported by
Drought Monitor
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Significant rainfall during the first half of the month of February lowered the drought intensity to a D1 category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741885, 741886, 741888, 741889, 741890, 741892, 741894, 741895, 741896, 741897, 741898, 741899, 741900, 741901, 741902, 741903, 741904.